You are here
Update - fluoroquinolone antibiotics and adverse events
Medicines Safety Update
Following the April 2019 MSU article regarding fluoroquinolone antibiotics and risk of aortic aneurysm/dissection, the Product Information (PI) for fluoroquinolone antibiotics have been updated to include more information about various potential adverse events.
Fluoroquinolones are broad-spectrum antibiotics that are active against both Gram-negative and Gram-positive bacteria.
Fluoroquinolone antibiotics marketed in Australia include:
The TGA investigated a safety signal relating to the rare but serious potential adverse event of aortic aneurysm and dissection associated with these medicines. An aortic aneurysm is an abnormal dilation of the main artery in the body that can in some circumstances rupture or dissect. This can lead to haemorrhage and in severe cases result in death.
Aortic aneurysm and dissection
Recent epidemiologic studies have shown an association between fluoroquinolone antibiotic use and aortic aneurysm and dissection. All PIs for fluoroquinolone antibiotics are being updated to include a precaution regarding this risk, particularly in the older population, which aligns with similar warnings being required by other international regulators (including the European Medicines Agency and the US Food and Drug Administration).
The precaution advises that fluoroquinolones should only be used after careful benefit-risk assessment and after consideration of other therapeutic options in patients with positive family history of aneurysm disease, or in patients diagnosed with pre-existing aortic aneurysm and/or dissection, or in presence of other risk factors or conditions predisposing for aortic aneurysm and dissection (for example, Marfan syndrome, vascular Ehlers-Danlos syndrome, Takayasu arteritis, giant cell arteritis, Behcet's disease, hypertension, known atherosclerosis).
Other adverse events
During the TGA's investigation, it was also identified that the PIs for these medicines should be updated to ensure that precautions regarding the potential adverse events of dysglycaemia and psychiatric adverse reactions are included for all products and the information presented consistently.
The precaution for dysglycaemia also contains reference to hypoglycaemia and hypoglycaemic coma.
The precaution for psychiatric adverse reactions is included under a separate heading titled 'Central Nervous System Effects'. It advises that these medicines have been associated with an increased risk of psychiatric adverse reactions including: toxic psychosis, psychotic reactions progressing to suicidal ideations/thoughts, hallucinations or paranoia; depression, or self-injurious behaviour such as attempted or completed suicide; anxiety, agitation, or nervousness; confusion, delirium, disorientation, or disturbances in attention; insomnia or nightmares; memory impairment. These reactions may occur following the first dose and if patients experience any of these symptoms, they should inform their doctor immediately and discontinue the drug.
Fluoroquinolones remain an important antibiotic for use against susceptible infections. Prescribers are reminded to follow appropriate local antibiotic prescribing guidelines. Fluoroquinolones are usually reserved for patients who have no other treatment options.
What to report? You don't need to be certain, just suspicious!
The TGA encourages the reporting of all suspected adverse reactions to medicines, including vaccines, over-the-counter medicines, herbal, traditional or alternative remedies.
We particularly request reports of:
- all suspected reactions to new medicines(look for the Black Triangle ▼ in PI and CMI documents - this symbol identifies medicines that are new or being used differently)
- all suspected medicines interactions
- suspected reactions causing death, admission to hospital or prolongation of hospitalisation, increased investigations or treatment, or birth defects.
Reports may be submitted:
Medicines Safety Update is aimed at health professionals. It is intended to provide practical information to health professionals on medicine safety, including emerging safety issues. The information in Medicines Safety Update is necessarily general and is not intended to be a substitute for a health professional's judgment in each case, taking into account the individual circumstances of their patients. Reasonable care has been taken to ensure that the information is accurate and complete at the time of publication. The Australian Government gives no warranty that the information in this document is accurate or complete, and shall not be liable for any loss whatsoever due to negligence or otherwise arising from the use of or reliance on this document.
© Commonwealth of Australia 2016
This work is copyright. You may reproduce the whole or part of this work in unaltered form for your own personal use or, if you are part of an organisation, for internal use within your organisation, but only if you or your organisation do not use the reproduction for any commercial purpose and retain this copyright notice and all disclaimer notices as part of that reproduction. Apart from rights to use as permitted by the Copyright Act 1968 or allowed by this copyright notice, all other rights are reserved and you are not allowed to reproduce the whole or any part of this work in any way (electronic or otherwise) without first being given specific written permission from the Commonwealth to do so. Requests and inquiries concerning reproduction and rights are to be sent to the TGA Copyright Officer, Therapeutic Goods Administration, PO Box 100, Woden ACT 2606 or emailed to firstname.lastname@example.org.
For the latest safety information from the TGA, subscribe to the TGA Safety Information email list via the TGA website.
For correspondence or further information about Medicines Safety Update, contact the TGA's Pharmacovigilance and Special Access Branch at ADR.Reports@tga.gov.au.
Medicines Safety Update is written by staff from the Pharmacovigilance and Special Access Branch.
Editor: Dr Grant Pegg
Deputy Editor: Mr Michael Pittman
TGA Principal Medical Adviser: Dr Tim Greenaway
Contributor: Dr Nicola Murphy